Alert archive / Washington / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 5, NWS Spokane, WA

June 8, 2016Asotin County, Washington; Nez Perce County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jun 8, 2016, 2:37 PM PDT for Asotin County, Washington; Nez Perce County, Idaho. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2016, 2:37 PM PDT (21:37 UTC)
Expired
Jun 8, 2016, 3:15 PM PDT
In force
38 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Nez Perce County, ID, Asotin County, WA

The radar

The Pendleton radar (KPDT), 145 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 2:45 PM PDTHAIL 1.25Anatone, WAHAIL CAUSED DENTS IN THE CAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 2:07 PM PDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
2709 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

447 
WUUS56 KOTX 082137
SVROTX
IDC069-WAC003-082215-
/O.NEW.KOTX.SV.W.0005.160608T2137Z-160608T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
237 PM PDT WED JUN 8 2016

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO...
  SOUTHERN ASOTIN COUNTY IN SOUTHEASTERN WASHINGTON...

* UNTIL 315 PM PDT

* AT 236 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING LARGE HAIL UP TO PING PONG BALL SIZE AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF PARADISE...OR 28 MILES SOUTHWEST OF LEWISTON...AND
  MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROGERSBURG...WAHA AND ANATONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4600 11742 4606 11743 4637 11684 4613 11671
      4606 11671 4599 11692
TIME...MOT...LOC 2136Z 239DEG 36KT 4603 11729 

$$

SVH
1 follow-up statement
133 
WWUS56 KOTX 082159
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
259 PM PDT WED JUN 8 2016

IDC069-WAC003-082215-
/O.CON.KOTX.SV.W.0005.000000T0000Z-160608T2215Z/
NEZ PERCE ID-ASOTIN WA-
259 PM PDT WED JUN 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR WEST CENTRAL NEZ PERCE AND EAST CENTRAL ASOTIN COUNTIES...

AT 258 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING LARGE HAIL UP TO PING PONG BALL SIZE AND DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF
LEWISTON...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
WAHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4618 11720 4637 11684 4620 11675 4614 11693
      4613 11710
TIME...MOT...LOC 2158Z 224DEG 39KT 4624 11700 

$$

SVH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:32 PM PDT, 5 minutes earlier.

Area forecast discussion, Jun 8, 2:32 PM PDT, 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
232 PM PDT WED JUN 8 2016

.SYNOPSIS...
Strong to severe thunderstorms are likely through evening across
southeast Washington and the southern Idaho panhandle. Gusty winds
will be from the Cascade valleys into the Columbia Basin. This is
all due to a cold front that will move through the region this
evening. Cooler, breezy and showery weather will develop over the
Inland Northwest for Friday and through the weekend. A slow
warming trend is anticipated for early next week.

&&

.DISCUSSION...
The remainder of the afternoon and evening hours...the focus will
be on strong to severe storms across southeastern WA and the
Idaho Panhandle. The cold front is traversing the CWA a bit slower
than expected and has allowed sufficient heating south of a line
from Clark Fork to La Crosse. This could mean two things, the
threat for strong storms will arc further to the north and west
than previously expected and the threat for strong storms may
linger longer into the evening. As such, per coordination with
surrounding offices and the storm prediction center, a severe
thunderstorm watch will be issued for the aforementioned areas
through this evening for storms capable of damaging winds and
large hail. These storms will also be capable of heavy rainfall
but the storm motion is so fast that it will take training storms
in the event to get flash flooding so will hold off on any flood
highlights at this time.

For the remainder of Central and NE Washington and far N Idaho
Panhandle, the threat for strong storms is much lower. There will
be a few embedded storms at times but the main issues will be
scattered showers along a slow moving frontal band and gusty winds
capable of fanning any new fire starts from earlier lightning /sb

Thursday through Sunday: A cooler and showery weather pattern
will be over the Inland NW for the later half of the week and the
upcoming weekend. In the wake of strong cold front this evening,
an upper level low pressure system will roll into the Pacific NW
and settle in for the weekend. The strong to severe convection
from this evening will wane overnight over the Idaho Panhandle.
Gusty winds will persist from the lee side Cascade valleys into
the Columbia Basin overnight and taper off by Thursday morning.
Gusty winds will develop again Thursday afternoon with speeds to
20 mph. The models show a secondary front with an embedded
shortwave will round the trough and reach the Cascades by 00z
Friday. Surface based convection will develop over the Cascades
Thursday afternoon and ahead of the feature over the Blue
mountains, but it will not be at the caliber of those seen today.
Instability and sheer will be less and as the colder trough moves
in, anticipate more showery conditions with isolated embedded
thunderstorms. This band of showers will accompany the shortwave
and move across eastern Washington Thursday afternoon, and then
stalling over extreme eastern Washington into north Idaho by
Thursday evening and Friday. Did raise pops for Thursday night
into Friday to support the better chances of precipitation. The
cloud cover and precipitation will keep temperatures on the cool
side on Friday and did push temperatures down slightly for Friday.
By Saturday, the upper trough will swing through Washington, but
models are differing on the track of its center. The ECMWF
indicates a northward track of the low across BC, while the GFS
and GEM show this feature lingering over Washington into north
Idaho for the weekend. Did opt for a compromise of the model
solutions, kept shower coverage diurnally driven over the higher
terrain. Could still see a hint of thunderstorms especially over
north Idaho. Across the lowlands of the Columbia Basin, shower
chance will be minimal. Cool and below normal temperatures will
prevail through the weekend. /rfox

Monday through Wednesday: Swift SW stearing flow will produce a
number of short-wave troughs that will introduce isolated to
scattered showers and thunderstorms each day.bz

&&

.AVIATION...
18Z TAFS: A cold currently stalled across Central/NE WA will
continue to focus elevated showers and t-storms through 20z. The
front will begin to make a move east around 21Z and interact with
deep instability along an axis from NE Oregon and NW Montana.
Clusters of t-storms are expected to develop across Ern WA and N
ID impacting Spokane-Cd'A but the threat for scattered strong to
severe storms will focus along and south of Walla Walla to Pullman
to Mullan including the Pullman and Lewiston terminals. Chances
increase further even further south. These storms will be capable
of damaging winds and large hail btwn 21-02Z. Gusty west winds
will develop behind the front with the potential for sustained
speeds 15-25 and gusts near 30 mph. Some guidance is indicating
strong speeds for Wenatchee arnd 00z so this will be monitored for
future updates. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        53  73  51  65  49  63 /  50  10  60  50  30  30
Coeur d'Alene  52  73  50  65  49  63 /  50  10  30  60  50  40
Pullman        48  71  48  63  46  59 /  50  10  40  60  40  30
Lewiston       56  79  55  69  52  67 /  50  10  40  50  40  30
Colville       51  75  50  70  49  68 /  30  20  70  30  40  50
Sandpoint      50  71  48  64  47  63 /  60  10  30  60  50  40
Kellogg        49  69  48  64  45  57 /  70  20  20  30  30  40
Moses Lake     53  78  50  73  49  71 /  20  10  40  10  10  20
Wenatchee      55  75  51  72  52  69 /  10  20  20  10  10  30
Omak           52  76  50  74  50  71 /  10  10  30  10  10  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 8, 7:55 AM PDT, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
755 AM PDT WED JUN 8 2016

IDZ003-004-026-027-WAZ031>033-091500-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
755 AM PDT WED JUN 8 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

This afternoon and evening will bring a cold front passage
through the region. An unstable air mass will be ripe for
potentially strong or even isolated severe thunderstorms
that may produce gusty winds...hail...locally heavy rain and
frequent lightning. The probability for widespread hazardous
weather is low.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

WAZ034-035-041>044-091500-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
755 AM PDT WED JUN 8 2016

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

A cold front passage will bring windy conditions during the late
afternoon and evening hours to the Cascade gaps and the western
Columbia Basin. Very low humidity will combine with these winds to
produce an environment conducive for fire growth on existing or
new fires. The probability for widespread hazardous weather is
low.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

IDZ001-002-WAZ036>038-091500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
755 AM PDT WED JUN 8 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

A cold front passage will bring the threat of isolated to
scattered thunderstorms, especially in the afternoon and
early evening hours. A few stronger storms are possible
with lightning...small hail...heavy downpours and gusty
winds. The probability for widespread hazardous weather is
low.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jun 8, 1:53 PM PDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
153 PM PDT WED JUN 8 2016

WAZ032-033-082130-
LOWER GARFIELD AND ASOTIN COUNTIES WA-WASHINGTON PALOUSE WA-
153 PM PDT WED JUN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GARFIELD...NORTH
CENTRAL ASOTIN AND SOUTHEASTERN WHITMAN COUNTIES UNTIL 230 PM PDT...

AT 152 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF CLARKSTON HEIGHTS-VINELAND...OR 12 MILES WEST OF
CLARKSTON...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLTON AND UNIONTOWN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4642 11738 4643 11743 4666 11723 4658 11704
      4650 11704 4637 11729
TIME...MOT...LOC 2052Z 219DEG 32KT 4643 11731

SVH
Local storm report, Jun 8, 2:25 PM PDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
225 PM PDT WED JUN 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             CRAIGMONT               46.24N 116.47W
06/08/2016  U1.00 INCH       LEWIS              ID   OTHER FEDERAL

            .

&&

NWS SPOKANE WA
IRIS SYSTEM

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 1:53 PM PDTSpecial Weather StatementOTXGarfield37 min
Jun 8, 2:56 PM PDTSpecial Weather StatementOTXWhitman34 min
Jun 8, 2:12 PM PDTSevere Thunderstorm WarningOTXLewis, Nez Perce33 min
Jun 8, 2:31 PM PDTSevere Thunderstorm WarningOTXBenewah, Latah, Shoshone44 min
Jun 8, 3:06 PM PDTSevere Thunderstorm WarningOTXNez Perce24 min
Jun 8, 3:14 PM PDTSevere Thunderstorm WarningOTXShoshone46 min
Jun 8, 3:15 PM PDTSevere Thunderstorm WarningOTXLewis, Nez Perce31 min
Jun 8, 4:48 PM PDTSevere Thunderstorm WarningOTXBenewah, Latah, Nez Perce42 min

Nearby

Severe Thunderstorm Warnings in Washington, 2016Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.